Michigan, 2014Heavy Snow in Michigan, February 20 to 21, 2014
February 20 to 21, 2014 · NWS GRR · 7 events in 7 counties and zones
A strengthening low pressure system tracked from the Southern Plains northeast through Wisconsin and Lake Superior on Thursday and Friday, February 2|0-21. Biggest impacts were realized on the 21st with significant blowing snow|reducing visibilities and strong winds.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system tracked from the Southern Plains northeast through Wisconsin and Lake Superior on Thursday and Friday, February 2|0-21. Biggest impacts were realized on the 21st with significant blowing snow|reducing visibilities and strong winds. Observed impacts included reports of near|blizzard conditions, multiple traffic accidents, and a closure of US-127 in|Isabella County. Wind gusts in the 45-55 mph range were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 20, 9:31 AM EST, 29 minutes earlier.
Area forecast discussion, Feb 20, 9:31 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
931 AM EST THU FEB 20 2014
LATEST UPDATE...
UPDATE
.SYNOPSIS...
ISSUED AT 326 AM EST THU FEB 20 2014
LOW PRESSURE OVER THE OKLAHOMA PANHANDLE WILL MOVE TOWARD EASTERN
WISCONSIN TODAY AND RAPIDLY STRENGTHEN. A PUSH OF WARM AIR WILL MOVE
INTO LOWER MICHIGAN THIS AFTERNOON...AFTER SOME FREEZING RAIN
DEVELOPS THIS MORNING. SNOW, SLEET, ALONG WITH FREEZING RAIN WILL
GIVE WAY TO RAIN THIS AFTERNOON. A FEW THUNDERSTORMS ARE ALSO
POSSIBLE. STRONG WINDS WILL DEVELOP TONIGHT AS THE LOW MOVES NORTH
OVER CANADA AND COLDER AIR MOVES BACK INTO THE REGION. ANY LINGERING
PRECIPITATION WILL TURN TO SNOW SHOWERS. COLDER WEATHER WITH SNOW
SHOWERS ARE EXPECTED THROUGH THE WEEKEND.
&&
.UPDATE...
ISSUED AT 931 AM EST THU FEB 20 2014
PRECIPITATION MOVING NORTH THROUGH LOWER MICHIGAN. CURRENT REPORTS
INDICATE MOSTLY RAIN/SLEET TO START WITH A RAPID CHANGEOVER TO
HEAVY WET SNOW. SOME THUNDER SNOW WAS REPORTED IN BATTLE CREEK AND
EXPECT THIS TO CONTINUE TO BE A POSSIBILITY THROUGH THE MORNING
HOURS. THUNDER THREAT LOOKS TO BE MOSTLY ALONG THE NOSE OF THE LOW
LEVEL JET WHICH ACCORDING TO SHORT RANGE MODELS SHOULD NUDGE
NORTHEAST THIS MORNING WITH ANY THUNDER FOCUS THIS MORNING REMAINING
PRIMARILY SOUTH AND EAST OF GRAND RAPIDS...TOWARD I-94, LANSING
AND JACKSON.
ACCUMULATION OF AND INCH OR TWO OF SNOW IS LIKELY THIS MORNING
WHERE HEAVY SNOW FALLS AND IMPACTS TO TRAVEL EXPECTED. AS
TEMPERATURES WARM LATE THIS MORNING CHANGEOVER TO ALL RAIN IS
EXPECTED WITH SOME FREEZING RAIN STILL POSSIBLE...THOUGH
ACCUMULATIONS OF A TENTH OR TWO STILL LOOK TO BE THE MAXIMUM.
SOME BREAK IN THE HEAVIER PRECIPITATION THIS AFTERNOON WITH MORE
ORGANIZED SHOWERS AND MAYBE SOME THUNDER STILL POSSIBLE THIS
AFTERNOON AND EARLY EVENING BEFORE WINDS AND COLDER AIR ALONG WITH
SLICK TRAVEL OCCUR TONIGHT INTO FRIDAY.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 326 AM EST THU FEB 20 2014
FORECAST CONCERNS DEAL WITH THE DEVELOPING PLAINS LOW. OVERALL...THE
FORECAST WASN/T CHANGED MUCH BUT SOME TWEAKS TO PRECIPITATION TYPE
WERE MADE FOR THIS MORNING.
REGIONAL RADAR SHOWS THE LEADING EDGE OF THE PCPN MOVING INTO
NORTHERN ILLINOIS. QUITE A BIT OF LIGHTNING IS ASSOCIATED WITH THE
PCPN AND LINES UP WITH THE NOSE OF THE LLJ. BASED ON THETA-E LAPSE
RATES...I DON'T EXPECT THUNDER IN THE CWA UNTIL AFTER NOON.
NO CHANGES WERE MADE TO THE HEADLINES. THE PCPN WILL BEGIN AROUND 6
AM AS FREEZING RAIN AND SNOW. FORECAST SOUNDINGS SHOW A CLASSIC
FREEZING RAIN SIGNATURE THIS MORNING. I AM CONCERNED THAT THE COLDER
AIR NEAR THE SFC MAY LINGER A FEW HOURS LONGER AND KEPT FREEZING
RAIN IN THE GRIDS ACROSS THE CENTRAL CWA UNTIL EARLY AFTERNOON. ICE
ACCUMULATIONS OF A TENTH OR TWO TENTHS IS CERTAINLY POSSIBLE BEFORE
THE PCPN CHANGES TO RAIN THIS AFTERNOON. THINK THE BEST CHANCE FOR
SEEING THUNDERSTORMS IS ALONG THE WARM FRONT FROM 20Z-00Z. THE
OCCLUDED FRONT WILL QUICKLY FOLLOW DURING THE EARLY EVENING AND
WE'LL SEE A QUICK CHANGE OVER TO SNOW. MUCH OF THE MELTING SNOW THAT
TURNED TO SLUSH WILL FREEZE THIS EVENING ACROSS THE WRN CWA AND
AFTER MIDNIGHT IN THE ERN CWA. ROADS WILL REMAIN SLICK OVERNIGHT.
STRONG WINDS WILL DEVELOP THIS EVENING AS THE LOW CONTINUES TO
DEEPEN AND PULL AWAY. IN FACT WE'RE GOING TO FLIRT WITH WARNING
CRITERIA ALONG THE COAST, BUT PROBABLY COME UP SHORT INLAND. I THINK
WE'LL SEE WIND GUSTS TO 50-55 MPH LATE TONIGHT ALONG THE LAKE SHORE
AND 40-45 INLAND AS COLD AIR ADVECTION MIXES STRONGER WINDS DOWN TO
THE SFC.
FRIDAY AND SATURDAY WILL BE COLDER WITH SCATTERED SNOW SHOWERS AS
THE UPPER TROUGH MOVES THROUGH.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 326 AM EST THU FEB 20 2014
PERSISTENT COLD PATTERN EXPECTED IN THE LONG TERM PERIOD WITH
TEMPERATURES AVERAGING 10 TO 15 DEGREES BELOW NORMAL. IT TURNS EVEN
COLDER TOWARD THE END OF NEXT WEEK AND FOR THE FOLLOWING WEEKEND
WITH ANOTHER ROUND OF -30C H8 AIR DROPPING DOWN FROM THE NORTHWEST.
THIS OUGHT TO RESULT IN TEMPERATURES 25 DEGREES OR MORE BELOW NORMAL
AS WE APPROACH MARCH 1ST... WITH HIGHS ONLY IN THE SINGLE DIGITS AND
WIND CHILLS WELL BELOW ZERO.
COLD CYCLONIC FLOW WILL LEAD TO A CHANCE OF LIGHT SNOW SHOWERS OR
FLURRIES EACH DAY. HOWEVER NO SIGNIFICANT SNOW ACCUMULATIONS ARE
CURRENTLY EXPECTED DUE TO GENERALLY SHALLOW MOISTURE PROFILES AND
LIMITED OPEN WATER ON LAKE MICHIGAN. A CLIPPER SYSTEM ON MONDAY AND
MONDAY NIGHT COULD PRODUCE A FEW INCHES OF ACCUMULATION ALTHOUGH
TIMING AND LOCATION OF THIS FEATURE COULD CHANGE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 705 AM EST THU FEB 20 2014
EXTREMELY COMPLICATED TAFS WITH NUMEROUS AVIATION CONCERNS TODAY
AND TONIGHT.
TSTMS WILL IMPACT FAR SRN LWR MI THIS MORNING INCLUDING THE
AZO/BTL/JXN TERMINALS. PRECIP TYPE WILL BE MOSTLY RAIN ALONG I-94
ALTHOUGH A BRIEF PERIOD OF SOME FREEZING RAIN AND SLEET IS LIKELY
AT JXN 14Z-16Z.
FARTHER NORTH AT MKG/GRR/LAN THE TSTM THREAT IS NOT AS HIGH THIS
MORNING BUT THE PRECIP TYPE SHOULD BE PREDOMINATELY WET SNOW. THE
SNOW COULD BE BRIEFLY HEAVY WITH LIFR VSBYS 14Z-18Z.
PRECIP TYPE WILL GO OVER TO ALL RAIN THIS AFTERNOON WITH
CIGS/VSBYS LOWERING INTO IFR CATEGORY AND SCTD TSTMS POSSIBLE.
LATE TODAY AND THIS EVENING CIGS AND VSBYS ARE EXPECTED TO LOWER
FURTHER TO LIFR DUE TO FOG AS THE WARM FRONT APPROACHES.
THEN THE PRIMARY ISSUE TONIGHT BECOMES STRONG WINDS AFTER 03Z AS
GUSTS OVER 40 KTS FROM THE SOUTHWEST ARE LIKELY. CIGS/VSBYS
SHOULD IMPROVE TO MVFR AFTER 03Z WITH RAIN/SCTD TSTMS ENDING.
&&
.HYDROLOGY...
ISSUED AT 249 PM EST WED FEB 19 2014
LOOKING AT MOSTLY URBAN FLOOD CONCERNS ASSOCIATED WITH CLOGGED
STORM DRAINS AND THE LIKE. GOOD NWP CONSENSUS AROUND 0.50 - 1.00
INCHES OF RAIN WITH THE HIGHEST AMOUNTS TOWARDS KJXN AND LOWEST
AMOUNTS TOWARDS KLDM.
NOT EXPECTING ANY SIGNIFICANT RIVER RISES AT THIS TIME. MELT WILL
BE LIMITED WITH SNOWPACK ABSORBING MOST OF THE RAIN WITH SHORT
DURATION OF ABOVE FREEZING TEMPERATURES AND QUICK RETURN TO SUB
FREEZING WEATHER.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST FRIDAY FOR MIZ037>040-
043>046-050>052-056>059-064>067-071>074.
LM...NONE.
&&
UPDATE...MACZKO
SYNOPSIS...93
SHORT TERM...93
LONG TERM...MEADE
AVIATION...MEADE
HYDROLOGY...COBBHazardous weather outlook, Feb 20, 4:28 AM EST, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 AM EST THU FEB 20 2014
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-
210845-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
428 AM EST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
A MIX OF FREEZING RAIN SLEET AND SNOW WILL IMPACT TRAVEL THIS
MORNING BEFORE CHANGING TO RAIN FROM SOUTHWEST TO NORTHEAST.
THUNDERSTORMS AND LOCALLY HEAVY RAIN MAY RESULT IN POOR DRAINAGE
FLOODING TODAY. PATCHY DENSE FOG IS POSSIBLE THIS AFTERNOON AND
EVENING.
WIND GUSTS TO 50 MPH TONIGHT MAY PRODUCE SCATTERED POWER OUTAGES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS WILL CONTINUE TO GUST TO 50 MPH ON FRIDAY. SNOW AND BLOWING
SNOW WILL LIMIT VISIBILITIES AND ROADS WILL BE ICY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE
In the hours before
Local storm report, Feb 20, 9:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
959 AM EST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM SNOW 6 WNW KALAMAZOO 42.32N 85.70W
02/20/2014 M0.8 INCH KALAMAZOO MI TRAINED SPOTTER
HEAVY WET SNOW BETWEEN 9-930 WITH THUNDER. CHANGED OVER
TO ALL RAIN AFTER 930 AM.
&&
EBWHeavy Snow, Mecosta
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Mecosta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Three to four inches of new snow combined with very strong wind gusts of up to 50 to 55 mph to produce near whiteout conditions at times on the 21st.
Heavy Snow, Allegan
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Allegan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Winds gusting over 50 mph combined with up to 4 inches of snow during rush hour to result in many roads closed and a large number of accidents. Two accidents included sheriff vehicles and one an overturned semi.
Heavy Snow, Ottawa
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Winds gusting over 50 mph combined with up to 4 inches of snow during rush hour to result in many roads closed and a large number of accidents.
Heavy Snow, Muskegon
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Winds gusting over 50 mph combined with up to 4 inches of snow during rush hour to result in many roads closed and a large number of accidents.
Heavy Snow, Osceola
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Osceola forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Winds gusting over 50 mph combined with up to 4 inches of snow during rush hour to result in many roads closed and a large number of accidents.
Heavy Snow, Lake
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Lake forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Winds gusting over 50 mph combined with up to 4 inches of snow during rush hour to result in many roads closed and a large number of accidents.
Heavy Snow, Oceana
- When
- February 20, 10:00 AM EST to February 21, 10:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Winds gusting over 50 mph combined with up to 4 inches of snow during rush hour to result in many roads closed and a large number of accidents.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502152, 513271, 513272, 513273, 513274, 513275, 513276.